Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 106, NWS Melbourne, FL

October 31, 1997Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Oct 31, 1997, 5:21 PM EST for Orange County, Osceola County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 1997, 5:21 PM EST (22:21 UTC)
Expired
Oct 31, 1997, 6:25 PM EST
In force
64 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 60 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 1:45 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1997-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1997-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 312220 RRA
SVRMLB
FLC095-097-117-312325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
521 PM EST FRI OCT 31 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...SEMINOLE COUNTY
   ...ORANGE COUNTY
   ...OSCEOLA COUNTY
 
AT 515 PM...WEATHER RADAR INDICATED A LINE OF SEVERE THUNDESTORMS
EXTENDING FROM APOPKA TO WINTER GARDEN TO NEAR DISNEY. THESE STORMS
WILL MOVE NORTHEAST AT 30 MPH AND WILL AFFECT AREAS FROM NEAR LAKE
MONROE TO DOWNTOWN ORLANDO TO KISSIMMEE/ST. CLOUD.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A $MOBILE HOME.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:13 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 31, 2:13 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
212 PM EST FRI OCT 31 1997

CURRENTLY...CLOUD PATTERN ON SATELLITE SHOWS WELL DEFINED AREA OF
DIFFLUENT FLOW ALOFT OVER EASTERN HALF OF GULF.  WARM FRONT...AS
EXPECTED...HAS BEEN QUITE SLOPPY WITH DEBRIS CLOUDS/RAIN COVERING
MUCH OF THE AREA.  MOST ACTIVE STORMS FOLLOWING SOUTHERN EDGE OF
CLOUD FIELD WHERE BEST INFLOW/INSTABILITY WAS OCCURRING.

TONIGHT...MODELS LOOK SIMILAR IN LIFTING SHORTWAVE NORTHEAST LATE.
IT APPEARS THAT THIS WILL RESULT IN DIMINISHING OF LARGE SHOWER/STORM
COMPLEX LATER TONIGHT...SIMILAR TO WHAT IS NOW OCCURRING OVER THE
CENTRAL GULF.  CATEGORICAL POPS LOOK GOOD.

SATURDAY...MODELS SHOW MID/UPPER DRYING AS VORT LOBE PASSES BY EARLY
IN THE DAY...WITH MAX HEATING PERIOD BEING DOMINATED BY DOWNWARD
VERTICAL MOTION.  THEREFORE THE SMALL CHANCE OF SHOWERS DEPICTED BY
THE ETA/NGM LOOKS GOOD...AND PROBABLY OCCURRING MAINLY DURING THE
MORNING AS WEAKENING LINE OF SHOWERS DROPS SOUTHEAST THROUGH THE
AREA.

SATURDAY NIGHT/SUNDAY...NEXT SHORTWAVE DROPPING THROUGH EASTERN
TROUGH WILL SWING A COLD FRONT TOWARDS THE AREA.  THOUGH WORKING ON
LESS AVAILABLE MOISTURE THAN CURRENT SYSTEM...WIND FIELDS WILL. BE
STRONG SO EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS.
INTERESTINGLY THE AVN SLOWS THE COLD FRONT...HANGING IT UP OVER THE
CENTRAL PENINSULA WHICH MAY PLAY HAVOC WITH TEMPS/POPS FOR SUNDAY.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 3:34 PM ESTTornado WarningMLBOsceola41 min
Oct 31, 4:08 PM ESTTornado WarningMLBOsceola57 min
Oct 31, 4:47 PM ESTTornado WarningMLBSeminole43 min
Oct 31, 5:14 PM ESTTornado WarningMLBBrevard61 min
Oct 31, 5:15 PM ESTTornado WarningMLBBrevard55 min
Oct 31, 5:21 PM ESTSevere Thunderstorm WarningMLBSeminole64 min
Oct 31, 5:25 PM ESTTornado WarningMLBSeminole60 min
Oct 31, 5:46 PM ESTTornado WarningMLBVolusia64 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.